Selective serotonin reuptake inhibitor discontinuation syndrome: Understanding, recognition, and management for psychologists

Rafael A. Rivas-Vazquez, Mark A. Blais, Sheri L. Johnson, Gustavo Rey

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

Psychologists increasingly provide psychotherapeutic services to patients receiving concomitant pharmacotherapy. Ongoing experience with the relatively new selective serotonin reuptake inhibitors and other atypical antidepressants has revealed a discontinuation syndrome that emerges following abrupt or tapered withdrawal from these agents. The syndrome has both somatic and psychological characteristics, which tend to be mild and transient but can also be more distressing and become temporarily debilitating. Psychologists need to be aware of the potential for these events, as they are in an optimal position to collaborate with physicians and other prescribing clinicians to prevent or manage this syndrome.

Original languageEnglish (US)
Pages (from-to)464-469
Number of pages6
JournalProfessional Psychology: Research and Practice
Volume30
Issue number5
StatePublished - Oct 1999
Externally publishedYes

Fingerprint

Serotonin Uptake Inhibitors
Psychology
Second-Generation Antidepressive Agents
Physicians
Drug Therapy

ASJC Scopus subject areas

  • Psychology(all)

Cite this

Selective serotonin reuptake inhibitor discontinuation syndrome : Understanding, recognition, and management for psychologists. / Rivas-Vazquez, Rafael A.; Blais, Mark A.; Johnson, Sheri L.; Rey, Gustavo.

In: Professional Psychology: Research and Practice, Vol. 30, No. 5, 10.1999, p. 464-469.

Research output: Contribution to journalArticle

@article{a98bb81b251e45cdade5a696c94ab046,
title = "Selective serotonin reuptake inhibitor discontinuation syndrome: Understanding, recognition, and management for psychologists",
abstract = "Psychologists increasingly provide psychotherapeutic services to patients receiving concomitant pharmacotherapy. Ongoing experience with the relatively new selective serotonin reuptake inhibitors and other atypical antidepressants has revealed a discontinuation syndrome that emerges following abrupt or tapered withdrawal from these agents. The syndrome has both somatic and psychological characteristics, which tend to be mild and transient but can also be more distressing and become temporarily debilitating. Psychologists need to be aware of the potential for these events, as they are in an optimal position to collaborate with physicians and other prescribing clinicians to prevent or manage this syndrome.",
author = "Rivas-Vazquez, {Rafael A.} and Blais, {Mark A.} and Johnson, {Sheri L.} and Gustavo Rey",
year = "1999",
month = "10",
language = "English (US)",
volume = "30",
pages = "464--469",
journal = "Professional Psychology: Research and Practice",
issn = "0735-7028",
publisher = "American Psychological Association Inc.",
number = "5",

}

TY - JOUR

T1 - Selective serotonin reuptake inhibitor discontinuation syndrome

T2 - Understanding, recognition, and management for psychologists

AU - Rivas-Vazquez, Rafael A.

AU - Blais, Mark A.

AU - Johnson, Sheri L.

AU - Rey, Gustavo

PY - 1999/10

Y1 - 1999/10

N2 - Psychologists increasingly provide psychotherapeutic services to patients receiving concomitant pharmacotherapy. Ongoing experience with the relatively new selective serotonin reuptake inhibitors and other atypical antidepressants has revealed a discontinuation syndrome that emerges following abrupt or tapered withdrawal from these agents. The syndrome has both somatic and psychological characteristics, which tend to be mild and transient but can also be more distressing and become temporarily debilitating. Psychologists need to be aware of the potential for these events, as they are in an optimal position to collaborate with physicians and other prescribing clinicians to prevent or manage this syndrome.

AB - Psychologists increasingly provide psychotherapeutic services to patients receiving concomitant pharmacotherapy. Ongoing experience with the relatively new selective serotonin reuptake inhibitors and other atypical antidepressants has revealed a discontinuation syndrome that emerges following abrupt or tapered withdrawal from these agents. The syndrome has both somatic and psychological characteristics, which tend to be mild and transient but can also be more distressing and become temporarily debilitating. Psychologists need to be aware of the potential for these events, as they are in an optimal position to collaborate with physicians and other prescribing clinicians to prevent or manage this syndrome.

UR - http://www.scopus.com/inward/record.url?scp=0033241040&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0033241040&partnerID=8YFLogxK

M3 - Article

AN - SCOPUS:0033241040

VL - 30

SP - 464

EP - 469

JO - Professional Psychology: Research and Practice

JF - Professional Psychology: Research and Practice

SN - 0735-7028

IS - 5

ER -